Niacin: hot flash simulator

Despite many attempts to get my HDL cholesterol levels up over the past several years (although my LDL levels are steadily trending down) my doctor decided to try something different: niacin. Niacin, vitamin B3, is reported to raise HDL levels — about 3 points for every gram consumed daily. One of the temporary side effects of niacin is flushing. I started taking 2 grams/day of inositol hexanicotinate, a form of niacin sold as a no-flush version. Sure enough, no flushing – or at least I assumed no flushing as I didn’t notice any change after taking them. After I ran out of that bottle I went by GNC to buy a larger bottle (if I’m taking 2-3g a day and the capsules are at most 500mg, I need a bottle that is going to last me for more than a week). They didn’t have the inositol hexanicotinate version so I got the pure niacin version. Thinking my body was already adjusted to the dosage I took my usual 1g in the morning yesterday. 15 minutes later and I was having a major hot flash, red in the face and torso, and my hands started itching. Talk about uncomfortable, scary as hell, and yet oddly fascinating all at the same time! I’m imagining that taking a dose of niacin is the closest any man will get to understanding what women go through in menopause.

I cranked back down to 1g/day (500mg twice a day) today in hopes I can becomes less sensitive to it over the next couple of weeks.

Published by

cpeel

I'm a gay geek techie space nerd living in Seattle, WA.

3 thoughts on “Niacin: hot flash simulator”

  1. Yikes, that definitely sounds uncomfortable, scary as hell, and oddly fascinating. :) Good luck getting the dosage to the appropriate level for you!

    One of the things that weirds me out more and more is how much is changeable about our bodies (and minds!) just by plugging in different chemicals. It’s almost like we’re a computer that’s loading up different software. It’s both very cool and very scary all at once.

    Like

  2. I feel like I’m getting a glimpse into my future here. Like you, I have low levels of HDL, and my doctor has been bugging me to do more about it. More exercise was the initial prescription, which is why I try to ensure I exercise at least three times a week. I know you work out plenty, though, so I have to wonder about the limits of this particular success plan. It’s good to know that I should look out for the pure niacin’s side effects as described should I ever take that route.

    Like

  3. this happened to me too!

    i was taking a vitamin b supplement at a doctor’s recommendation, and i flushed so much i broke out into a rash … that scared me half to death, and then promptly went away 30 minutes later!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s